Leprosy: rifampicin counselling: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Leprosy: rifampicin counselling

Sample item

A man with multibacillary leprosy starts multidrug therapy and returns alarmed that his urine is red-orange. What is the correct response?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Reassure him that rifampicin colours urine and body secretions harmlessly, and continue treatment

Rifampicin is excreted in urine, sweat, saliva and tears and gives them an orange-red colour, which is harmless. Hepatotoxicity is the important adverse effect and is monitored clinically and with liver tests when symptomatic. Counselling at the start improves adherence.

Option by option

  • A. Stop all drugs and check for haematuria

    Stopping therapy would risk relapse and resistance; the colour is not haematuria.

  • B. Start steroids for a lepra reaction

    Colour change is not a lepra reaction.

  • C. Reassure him that rifampicin colours urine and body secretions harmlessly, and continue treatment (correct)

    Correct. Colour change is expected and not harmful.

  • D. Switch to ofloxacin immediately

    Switching drugs is unnecessary for this expected effect.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is C, Reassure him that rifampicin colours urine and body secretions harmlessly, and continue treatment. Rifampicin is excreted in urine, sweat, saliva and tears and gives them an orange-red colour, which is harmless.

Why is "Stop all drugs and check for haematuria" not the answer?

Stopping therapy would risk relapse and resistance; the colour is not haematuria.

Why is "Start steroids for a lepra reaction" not the answer?

Colour change is not a lepra reaction.

Why is "Switch to ofloxacin immediately" not the answer?

Switching drugs is unnecessary for this expected effect.

What concept does this question test?

It tests Leprosy: rifampicin counselling in Dermatology. Hepatotoxicity is the important adverse effect and is monitored clinically and with liver tests when symptomatic. Counselling at the start improves adherence.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Leprosy: rifampicin counselling?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.